Arizona, 2022Flash Flooding in Arizona, September 21 to 22, 2022
September 21 to 22, 2022 · NWS PSR · 8 events in 2 counties and zones
High pressure across the southern Plains and low pressure across the Great Basin led to a southerly flow across the region, advecting deep moisture. PWATs rose to 2, which was near record for the period, and with the increased moisture instability values also rose with MLCAPE values in excess of 2,000 J/KG.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure across the southern Plains and low pressure across the Great Basin led to a southerly flow across the region, advecting deep moisture. PWATs rose to 2, which was near record for the period, and with the increased moisture instability values also rose with MLCAPE values in excess of 2,000 J/KG. The forcing from the aforementioned low pressure helped to enhance the thunderstorm activity as it was moving from south to north.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 21, 4:54 AM MST, 4 hours 6 minutes earlier.
Area forecast discussion, Sep 21, 4:54 AM MST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
454 AM MST Wed Sep 21 2022
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Deep moisture is now in place resulting in heightened chances for
showers and thunderstorms. Rain chances peak the next two days
before gradually diminishing. Much of the activity will be focused
over Arizona with lesser chances in southeast California.
Expansive cloud cover will yield below normal temperatures the
next several days followed by readings warming back towards the
seasonal normal into the weekend.
&&
.DISCUSSION...
Scattered rain showers and a few thunderstorms have been moving
through the area the last couple of hours and are still ongoing at
this time. Due to quick storm motions rainfall accumulations have
not been that significant with most locations seeing less than a
tenth of an inch, but a few locations near Tonto Creek saw up to a
half inch. The thermodynamic environment remains favorable for
additional activity with locally up to 1000 J of MUCAPE per the
RAP analysis and 20-30 kts of effective bulk shear. Moisture
content is also elevated with PWAT near 1.5-1.8" for much of the
area. In terms of forcing, broad ascent continues due to
diffluence aloft. Most of the recent shower activity was focused
along a low level weakly frontogenetical boundary with enhanced
omega values along and ahead of it. As this feature moves north a
few showers may continue for the next few hours but coverage
should gradually diminish as subsidence increases. A secondary
band of light precipitation has also been ongoing along the
moisture gradient in western Maricopa County down through Yuma
County. This area of showers will also persist for a few more
hours and gradually move northwest with time.
Deep moisture advection will continue into the day today with
PWAT topping out near 2" by this afternoon, which is above the
99th percentile for this time of year, and dew points will climb
into the mid-60s across Southern AZ. A stalled north- south
oriented boundary/moisture gradient near the Lower Colorado River
will keep most of the deep moisture out of Southeast CA. This
bountiful moisture will support scattered shower and thunderstorm
development today. In terms of the convective evolution, HREF
guidance is in good agreement that after the current showers die
off, most of the morning hours should be pretty quiet. By late
morning or early afternoon additional activity will develop as the
lower atmosphere finally saturates and CAPE increases. MUCAPE may
approach 1000 J/Kg during this period. Further, mid level lapse
rates steepen slightly due to a glancing blow of a shortwave to
the northwest. In spite of these favorable factors, any lower
level forcing will be poorly defined which will ultimately limit
the ability for strong convection to develop where the moisture
content is maximized. Still, HREF guidance is quite confident (and
it conceptually makes sense too) that numerous showers and
thunderstorms will form during this afternoon. Many locations will
see rain totals of less than 1/4", but any location that sees
training storms develop could see much higher totals, perhaps as
high as 1- 2". A Flood Watch is in effect to account for this
risk. As a reminder, a Watch means conditions will be favorable
for flash flooding and does not mean you will experience it.
We are also watching a low, but non-zero, severe thunderstorm chance
today, mostly west of the Phoenix metro area. Surface to 6km
shear will be fairly high, upwards of 30-35 kts near the CO River
and decreasing eastward. The shear will support some organized
thunderstorm development and SBCAPE increasing through afternoon
heating Wednesday will support some strong updrafts. Strong wind
gusts and small hail will be the primary risk with precip loading.
Although the lower LCLs and associated lower DCAPE will limit the
overall wind potential. There may be an area from La Paz County
to western Maricopa County where conditions could come to together
to support an isolated supercell or two. Surface to 3 km SRH will
be decent for our area, up to 100-150 m2/s2, and the PBL lapse
rates will be fairly high, but the LCL heights will will likely
still limit any tornado threat over the lower deserts.
Shower and thunderstorm activity will continue into Thursday but
will become increasingly tied to the higher terrain where showers
or storms could still lead to localized flash flooding if training
develops. Convective coverage will continue to wain into the
weekend with any remaining activity ending by Sunday. Temperatures
will run well below normal through Thursday but will pop back up
to near normal Friday and onwards as upper level ridging returns
to the area and the boundary layer dries out significantly.
&&
.AVIATION...Updated 1150Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The main aviation impacts today will involve scattered showers
and thunderstorms, particularly mid afternoon to early evening and
their associated lower CIGs and very brief lower VSBYs. Winds
early this morning should mostly remain southeasterly, but are
likely to shift out of the south and then southwest later this
morning. Shower activity could impact the Phoenix metro as early
as mid morning, but confidence is a bit low on the timing and
areal coverage of the activity. CIGs are also likely to lower to
between 6-8K feet later this morning.
There will likely be a few hour period this afternoon/early
evening where scattered thunderstorms will impact the area, with
the current thinking showing 21-00Z the period with the highest
likelihood of potentially impacting area terminals. Erratic wind
shifts with gusts to 20-25kts seem fairly likely with any storm
activity later today, but with wind directions likely favoring the
southwest. Current probabilities for winds above 30 kts peak late
afternoon/early evening at around 20%.
Southeast California/Southwest Arizona including KIPL and KBLH:
Little to no weather issues will exist through tonight. Winds will
continue to be fairly light, favoring the southeast at KIPL this
afternoon and the west starting this evening. Winds at KBLh will
continue to favor a southerly direction with some afternoon wind
gusts to around 20 kts possible. Midlevel moisture and CIGs of
10-12K ft are expected through at least this afternoon.
&&
.FIRE WEATHER...
A large moisture surge today through Thursday will result in a 30-
70% chance of rain for areas east of the Colorado River and 5-20%
chance west of the river. These factors along with elevated RH
values will lead to minimal fire weather concerns. A gradual
drying trend begins on Thursday afternoon but a few storms will
remain possible into Friday or Saturday. Min RH will fall to
15-25% by the weekend with mostly light diurnal winds and high
temperatures approaching 100 degrees once again in the lower
deserts.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through this evening for AZZ533-534-537>563.
CA...None.
&&
DISCUSSION...Hodges/Benedict
AVIATION...Kuhlman
FIRE WEATHER...Hodges
In the hours before
Special weather statement, Sep 21, 5:35 AM MST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
535 AM MST Wed Sep 21 2022
AZZ538-211300-
Tonopah Desert AZ-
535 AM MST Wed Sep 21 2022
...A strong thunderstorm will impact portions of Maricopa County
through 600 AM MST...
At 535 AM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Palo Verde Nuclear Generation Station, or 13 miles
south of Tonopah, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tonopah, Palo Verde Nuclear Generation Station, Wintersburg and
Hassayampa.
This includes AZ Interstate 10 between mile markers 94 and 103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3318 11293 3329 11310 3354 11291 3339 11267
TIME...MOT...LOC 1235Z 215DEG 24KT 3330 11297
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CKSpecial weather statement, Sep 21, 6:13 AM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
613 AM MST Wed Sep 21 2022
AZZ538-540-211345-
Buckeye/Avondale AZ-Tonopah Desert AZ-
613 AM MST Wed Sep 21 2022
...A strong thunderstorm will impact portions of Maricopa County
through 645 AM MST...
At 613 AM MST, Doppler radar was tracking a strong thunderstorm over
Palo Verde Nuclear Generation Station, or 8 miles southeast of
Tonopah, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buckeye, Palo Verde Nuclear Generation Station, Wintersburg and
Hassayampa.
This includes AZ Interstate 10 between mile markers 96 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3327 11280 3338 11298 3365 11282 3350 11254
TIME...MOT...LOC 1313Z 216DEG 20KT 3340 11285
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CKFlash Flood, Maricopa
- When
- September 21, 9:00 AM MST to 12:00 PM MST
- Where
- Maricopa County, 5.5 mi SE of Wittmann to 5.53 mi SE of Wittmann
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.723, -112.463
Video from broadcast of media showed water and debris flowing over roadway off of Grand Ave & Jomax near Wittman. Timing estimated from radar. No damages or injuries were reported.
Flash Flood, Maricopa
- When
- September 21, 9:00 AM MST to 12:00 PM MST
- Where
- Maricopa County, 2.04 mi N of Hassayampa to 1.8 mi N of Hassayampa
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.379, -112.724
Baseline Rd in the Palo Verde region was closed between Johnson Rd and 331st Ave due to flooding. No damages or injuries were reported.
Flash Flood, Maricopa
- When
- September 21, 9:00 AM MST to 12:00 PM MST
- Where
- Maricopa County, 6.43 mi NW of Buckeye Muni Arpt to 6.17 mi NW of Buckeye Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.489, -112.755
Tonopah Salome Highway in Tonopah was closed between 315th Ave and 327th Dr due to flooding. No damages or injuries were reported.
Flash Flood, Maricopa
- When
- September 21, 9:00 AM MST to 12:00 PM MST
- Where
- Maricopa County, 3.59 mi ESE of Wintersburg to 3.7 mi N of Dixie
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.402, -112.812
Salome Hwy between 331st Ave to 355th Ave was closed due to flooding. No damages or injuries were reported.
Flash Flood, Maricopa
- When
- September 21, 11:24 AM MST to 4:37 PM MST
- Where
- Maricopa County, 4.13 mi SW of Arlington to 4.88 mi SW of Arlington
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 33.279, -112.802
The Flood Control District of Maricopa County Gauge along Centennial Wash near the Railroad area reached action stage at 954 MST, with a peak flow of 10.12 feet (1341 cfs) at 1112 MST. Flash Flood impacts downstream where Centennial Wash crosses old U.S. 80 occurred 1.5 hours after action stage was reached, which is 6 miles downstream of the gauge. The flow returned below alarm stage at 1507 MST. No damages or injuries were reported.
Flash Flood, Maricopa
- When
- September 21, 2:00 PM MST to 5:00 PM MST
- Where
- Maricopa County, 4.1 mi ENE of Gila Bend to 4.1 mi NNE of Estrella
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.970, -112.653
SR-238 closed between Milepost 4 and 24 due to flooding. No damages or injuries were reported.
Flash Flood, Pinal
- When
- September 21, 5:49 PM MST to 10:00 PM MST
- Where
- Pinal County, 9.61 mi SE of Mobile to 9.64 mi SE of Mobile
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.957, -112.146
Video showed Arizona Department of Public Safety performed a swift water rescue by air around 2100MST. A family of 6 (2 parents and 4 kids) in an SUV were washed off of Val Vista Road near Warren Road at a low water crossing with Vekol Wash. Floodwaters were over the hood of the SUV after being pushed downstream. All 6 individuals were safely rescued from the roof of their vehicle and were unharmed. A Flood Control District of Maricopa County Gauge on Vekol Wash near I-8, located approximately 14 miles southwest, showed the flow going above alarm stage at 1340 MST, peaking at 7.80 feet (2465 cfs) at 1540 MST, and returning below alarm stage at 1754 MST. A news article mentioned this was the second swift water rescue performed in a matter of a few hours. Details on the other rescue were not found.
Flash Flood, Pinal
- When
- September 21, 5:53 PM MST to September 22, 3:50 AM MST
- Where
- Pinal County, 8.39 mi WSW of Lirim to 7.96 mi WSW of Lirim
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 32.992, -112.121
Ralston Road at the Vekol Wash low water crossing in Ak-Chin Village was flooded and was impassable for several hours. Peak floodwater height was measured at nearly 7 feet at around 1951 MST by the Pinal County Flood Control gauge at the crossing. Timing estimated based off when the water level first reached 1 feet deep. No damages or injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, September 21, 2022$280,000 · 58 kt wind · 3 events
- Damaging Winds in Pennsylvania, September 21 to 22, 2022$31,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Utah, September 21 to 22, 2022$11,000 · 67 kt wind · 16 events
- Hail and Damaging Wind in Michigan, September 21, 2022$15,000 · 2 in hail · 7 events
- Damaging Winds in Indiana, September 21, 2022$15,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Idaho, September 21, 2022$3,000 · 63 kt wind · 11 events
- Hail in Michigan, September 21, 20221.75 in hail · 6 events
- Damaging Winds in New York, September 21 to 22, 2022$10,000 · 51 kt wind · 5 events
- Damaging Winds in Ohio, September 21, 2022$8,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, September 21, 2022$9,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Michigan, September 21, 20221 in hail · 3 events
- Flash Flood in Arizona, September 21, 20222 events